Nevada, 2012

High Wind in Nevada, December 17, 2012

December 17, 2012 · NWS LKN · 3 events in 3 counties and zones

A strong low pressure system moving across southern Oregon and southern Idaho caused strong south winds across portions of northern Nevada. Wind gusts up to 86 mph were observed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong low pressure system moving across southern Oregon and southern Idaho caused strong south winds across portions of northern Nevada. Wind gusts up to 86 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 16, 4:10 PM PST, 11 hours 20 minutes earlier.

Area forecast discussion, Dec 16, 4:10 PM PST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
410 PM PST SUN DEC 16 2012

.SYNOPSIS...EXPECT WIDESPREAD LIGHT TO MODERATE SNOW ACROSS
NORTHERN NEVADA THROUGH THIS EVENING. EXPECT A SMALL BREAK IN THE
SNOWFALL LATE TONIGHT AND EARLY MONDAY...BEFORE MORE ACCUMULATING
SNOW ARRIVES IN NEVADA MONDAY AND MONDAY NIGHT. EXPECT MUCH COLDER
AIR TO INVADE TUESDAY AND WEDNESDAY.

&&

.AVIATION UPDATE...WARM FRONT HAS CLEARED WINNEMUCCA WITH SNOW
ENDING TEMPORARILY AND VISIBILITY BACK TO NORMAL. THE LAST FEW
FRAMES OF VISIBLE SATELLITE REVEAL A VERY LOW STRATOCUMULUS DECK
NEAR 700 FEET AGL BEHIND THE WARM FRONT...SO EXPECT IFR CIGS NEAR
KWMC FOR A FEW HOURS. AT KEKO...STEADY PERSISTENT LIGHT TO
MODERATE SNOW IS EXPECTED TO CONTINUE THROUGH ABOUT 03Z...AFTER
WHICH SNOW WILL TAPER OFF. UNTIL THEN...EXPECTING VISIBILITY TO
REMAIN AT OR BELOW KEKO CATEGORY A AIRFIELD MINIMUMS.  TURNER

&&

.PREV DISCUSSION... /ISSUED AT 345 PM /

SYNOPSIS...EXPECT WIDESPREAD LIGHT TO MODERATE SNOW ACROSS
NORTHERN NEVADA THROUGH THIS EVENING. EXPECT A SMALL BREAK IN THE
SNOWFALL LATE TONIGHT AND EARLY MONDAY...BEFORE MORE ACCUMULATING
SNOW ARRIVES IN NEVADA MONDAY AND MONDAY NIGHT. EXPECT MUCH COLDER
AIR TO INVADE TUESDAY AND WEDNESDAY.

UPDATE...SENT OUT UPDATED GRIDS AND TEXT PRODUCTS FOR THIS
EVENING. INCREASED SNOW COVERAGE TO 100% FOR ALL ZONES AHEAD OF
UNUSUALLY WELL-DEFINED WARM FRONT...JUST NOW PASSING THROUGH
WINNEMUCCA. WIDESPREAD LIGHT TO MODERATE SNOW WILL ACCUMULATE AT
LEAST TO AN INCH...LOCALLY TWO...ACROSS WESTERN ELKO AND NORTHERN
EUREKA COUNTIES AHEAD OF WARM FRONT...INCLUDING ELKO/SPRING CREEK.
EXPECT ROAD CONDITIONS TO DETERIORATE QUICKLY IN THESE ZONES EARLY
THIS EVENING AFTER SUNSET...ESPECIALLY ABOVE 5500 FEET.  TURNER

PREV DISCUSSION... /ISSUED AT 200 PM /

SYNOPSIS...EXPECT WIDESPREAD LIGHT TO MODERATE SNOW ACROSS
NORTHERN NEVADA THROUGH THIS EVENING. EXPECT A SMALL BREAK IN THE
SNOWFALL LATE TONIGHT AND EARLY MONDAY...BEFORE MORE ACCUMULATING
SNOW ARRIVES IN NEVADA MONDAY AND MONDAY NIGHT. EXPECT MUCH COLDER
AIR TO INVADE TUESDAY AND WEDNESDAY.

SHORT TERM...TONIGHT THROUGH WEDNESDAY. IMPRESSIVE OVERRUNNING
PATTERN ESTABLISHED OVER NORTHERN NEVADA THIS AFTERNOON...WITH
COPIOUS PACIFIC MOISTURE RIDING OVER THE COLD AIR AT THE SURFACE.
THE RESULTING STRONG ISENTROPIC LIFT WILL KEEP LIGHT TO MODERATE
SNOW PRODUCTION GOING ACROSS NORTHERN NEVADA...THROUGH THIS
AFTERNOON AND THIS EVENING. SNOWFALL RATES SHOULD GENERALLY NOT BE
EXCESSIVE WITH MOST VALLEYS RECEIVING LESS THAN 2 ADDITIONAL
INCHES THIS EVENING. UNTREATED ROADWAYS WILL QUICKLY DETERIORATE
AFTER SUNSET/430 PM AS ADDITIONAL SNOW FALLS ON CURRENTLY
WET/SLUSHY ROADS. KLRX REFLECTIVITY SHOWS MODERATE SNOW EXTENDING
FROM NEAR TUSCARORA TO MIDAS TO WINNEMUCCA...VISIBILITY WILL
OCCASIONALLY FALL TO 1/2 MILE IN THE HEAVIEST SNOW THROUGH THIS
EVENING...ESPECIALLY ACROSS NE NEVADA.

COMPLEX SITUATION IN REGARDS TO INHERITED WINTER WEATHER ADVISORY
FOR NORTHERN NEVADA. CLEARLY...ADVISORY IS WARRANTED THIS EVENING
AS SNOW FALLS ON COOLING ROADWAYS. SOME MODELS FORECAST A SMALL
BREAK IN THE SNOWFALL LATE TONIGHT AND EARLY MONDAY MORNING. TRIED
TO FORECAST THIS LULL IN THE GRIDS...BUT EVEN IF IT OCCURS EXPECT
MANY ROADWAYS TO BE HAZARDOUS DURING THE MONDAY MORNING COMMUTE.
DECIDED TO KEEP THE ADVISORY GOING THROUGH MONDAY MORNING AS A
RESULT. MONDAY AFTERNOON...EXPECTING A VERY BRIEF INTRUSION OF
WARMER AIR AHEAD OF ADVANCING COLD FRONT...ENOUGH TO GET MOST
VALLEYS TO THE UPPER 30S AND LOWER 40S. DURING THIS SHORT TIME
SPAN...MOST VALLEY ROADWAYS WILL BE SIMPLY WET. GIVEN THAT THE 12Z
GFS PUSHES THE STRONG COLD FRONT TO NEAR THE I-80 CORRIDOR BY 4 PM
MONDAY WITH FALLING THICKNESSES/COLDER AIR AND RENEWED
ACCUMULATING SNOW BY SUNSET...JUST CONTINUED THE ADVISORY STRAIGHT
THROUGH MONDAY AND MONDAY NIGHT. AM QUITE CONCERNED THAT ROAD
CONDITIONS WILL DETERIORATE RAPIDLY MONDAY EVENING...AS SNOW AND
MUCH COLDER AIR WORK ON THE WET ROADWAYS.

COLD FRONT AND HEAVIEST SNOW EXPECTED TO SAG SOUTH INTO CENTRAL
NEVADA BY SUNRISE TUESDAY. EXPECT TO NEED WINTER WEATHER HEADLINES
OF SOME FLAVOR FOR THIS AREA ON TUESDAY...BUT WILL NOT ISSUE NOW
TO HELP REDUCE CONFUSION OF PRODUCTS. GFS/ECMWF COMING INTO MUCH
BETTER AGREEMENT ON A SIGNIFICANT WINTER STORM DEVELOPING FOR OUR
FAR SE ZONES/LINCOLN COUNTY/SW UTAH WITH HEAVY SNOW. JUST RAMPED
UP SNOW COVERAGE FOR NOW...BUT MODEL SOLUTIONS SUGGEST SOME VERY
HEAVY SNOW IS POSSIBLE SE OF AN ELY-TONOPAH LINE ON TUESDAY.

TEMPERATURES...PRIMARY IMPACT FOR MOST OF US WITH SOME OF THE
COLDEST AIR SO FAR THIS WINTER SEASON ON TAP. ON TUESDAY...EXPECT
VALLEYS TO FALL SHORT OF FREEZING WITH HIGHS ONLY IN THE UPPER 20S
TO NEAR 30. NW BREEZES WILL MAKE IT FEEL EVEN COLDER. COLDEST DAY
STILL LOOKS TO BE WEDNESDAY WITH LOWS IN THE SINGLE DIGITS AND
HIGHS ONLY IN THE MID TO UPPER 20S. THE GOOD NEWS...THE LACK OF
SIGNIFICANT CLEARING IS EXPECTED TO KEEP TEMPERATURES ABOVE THE
COLDEST GUIDANCE ON WEDNESDAY MORNING. IF SOME MORE CLEARING OF
THE CLOUDS CAN TAKE PLACE AS HINTED AT BY 12Z GFS...THAN SOME
SUBZERO READINGS ARE LIKELY GIVEN THE EXPECTED SNOW COVER.  TURNER

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. SHORTWAVE RIDGING ALOFT
IS BEING DEPICTED BY THE MODELS BEGINNING WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. MINIMUM TEMPERATURES ON THE NUMERICAL GUIDANCE FOR
THURSDAY MORNING ARE QUITE CHILLY WITH MANY LOCALES SEEING THE
SINGLE DIGITS. MODELS ARE SHOWING SOME DRIER AIR WORKING IN AND WITH
SNOW COVER...COULD VERY WELL SEE THESE TEMPS. A FEW LOCATIONS COULD
BE A BIT COLDER AND WILL CONTINUE TO MONITOR GUIDANCE AND ADJUST
TEMPS ACCORDINGLY.

SOUTHWEST FLOW ALOFT WILL REMAIN ON THURSDAY THROUGH THE REST OF THE
LONG TERM AS A LARGE EAST PACIFIC TROUGH SITS WELL OFF THE COAST OF
BRITISH COLUMBIA. ENERGY AND MOISTURE WILL BE PUSHED EAST AS THE
UPPER LOW DIGS SOUTH. GFS 295K ISENTROPIC SURFACE DOES SHOW SOME
WEAK LIFT AND MOISTURE IN HUMBOLDT COUNTY THURSDAY AND FRIDAY AND
HAVE MASSAGED POPS SOMEWHAT FOR THIS LOCATION AND FOR POINTS
SLIGHTLY EAST. COULD BE A BIT BREEZY TO WINDY AT TIMES IN THE
AFTERNOON...BUT STILL TOO FAR OFF TO ISSUE ANY WIND HEADLINES. STILL
QUITE A BIT OF SPREAD AMONG THE MODELS...BUT THE GENERAL TREND IS
THAT THE LARGE UPPER LOW WILL CONTINUE TO SINK SOUTH FRIDAY AND
SATURDAY WITH A SLIGHT CHANCE FOR SHOWERS IN HUMBOLDT AND WESTERN
ELKO COUNTIES. BREEZY TO MAYBE WINDY CONDITIONS FRIDAY AFTERNOON AND
SATURDAY WILL MAKE IT FEEL BRISK OUTSIDE. HAVE CONTINUED CLIMO POPS
ON SUNDAY DUE TO DIFFERENCES IN TIMING OF UPPER TROUGH PASSAGE AND
RELATED FEATURES.

AVIATION...A MOIST AIR MASS EXPECTED TO REMAIN IN PLACE THROUGH
MONDAY. BREEZY CONDITIONS EXPECTED ALL LOCATIONS THIS EVENING WITH
SW-S10-15G25KT POSSIBLE. -SHSN TO CONTINUE ACROSS NORTHERN TAF SITES
WITH CIGS/VSBY VARYING TO AS LOW AS LIFR IN THE HEAVIEST SNOW
SHOWERS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR HUMBOLDT
COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHWESTERN ELKO COUNTY.

&&

99/99
Hazardous weather outlook, Dec 17, 3:13 AM PST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
313 AM PST MON DEC 17 2012

NVZ030-031-180000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
313 AM PST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TODAY.

STRONG GUSTY WINDS AND SOME LIGHT...TO LOCALLY MODERATE...SNOW
SHOWERS WILL IMPACT MUCH OF HUMBOLDT AND NORTHERN ELKO COUNTIES
TODAY. PLEASE SEE PRODUCT RNOWSWLKN FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-037-039-041-180000-
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTH CENTRAL ELKO COUNTY-NORTHEASTERN NYE COUNTY-
313 AM PST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

MODERATE TO LOCALLY HEAVY SNOW WILL BEGIN LATE THIS AFTERNOON AND
CONTINUE TONIGHT ACROSS MUCH OF CENTRAL AND EAST-CENTRAL NEVADA.
PLEASE SEE PRODUCT RNOWSWLKN FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

SNOW SHOWERS WILL CONTINUE ACROSS MUCH OF CENTRAL AND EAST-
CENTRAL NEVADA THROUGH TUESDAY AFTERNOON. PLEASE SEE PRODUCT
RNOWSWLKN FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

ROOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Humboldt

When
December 17, 3:30 AM PST to 10:00 AM PST
Where
Humboldt forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

A wind gust of 61 mph was observed at the Double H RAWS, 60 mph at the Morey Creek RAWS, and 58 mph at the Texas Springs RAWS.

High Wind, South-Central Elko

When
December 17, 4:30 AM PST to 1:45 PM PST
Where
South-Central Elko forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A wind gust to 66 mph was recorded at the Wells/Moor Grade mesonet site, 63 mph at the Pequop Summit mesonet site, and 59 mph at the Clover Valley mesonet site.

High Wind, Ruby Mountains/E Humboldt Range

When
December 17, 9:00 AM PST to 2:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Down slope wind gusts to 86 mph were recorded at the Ruby Valley RAWS site on the East slopes of the Ruby Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417793, 417794, 417795.